Texas, 2009

Flash Flooding in Texas, July 23, 2009

July 23, 2009 · NWS MAF · 2 events in 2 counties and zones

A slow moving upper level disturbance, upslope flow and an extremely moist atmosphere resulted in moderate to heavy rainfall over the cities of Midland and Odessa during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A slow moving upper level disturbance, upslope flow and an extremely moist atmosphere resulted in moderate to heavy rainfall over the cities of Midland and Odessa during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 4:04 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 23, 4:04 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM CDT THU JUL 23 2009

.DISCUSSION...
RAINFALL CONTINUES ACROSS MUCH OF THE PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS THIS MORNING. THIS ACTIVITY IS BEING SUPPORTED
BY A SLOW MOVING VORTICITY MAXIMUM (NOTICEABLE IN WATER VAPOR
IMAGERY)...UPSLOPE FLOW AND WEAK ISENTROPIC ASCENT. THE MAF VWP IS
INDICATING THAT THE 850 HPA NOCTURNAL JET IS NOT AS STRONG AS IT
WAS YESTERDAY MORNING AND THIS COMBINED WITH SUBSIDENCE BEHIND THE
VORT MAX SHOULD RESULT IN DECREASING COVERAGE THROUGH THE LATE MORNING
HOURS AS IT SLOWLY PROGRESSES SOUTHWARD. WE HAVE INCREASED POPS NEAR THE
AFOREMENTIONED AREA TO 40-70 PERCENT BEFORE 1 PM CDT. DURING THE
AFTERNOON HOURS TODAY...RAIN CHANCES WILL SHIFT TOWARDS THE
SOUTHERN CWA OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND
BIG BEND REGION WHERE THE REMNANTS OF SURFACE BOUNDARY WILL
RESIDE. TEMPERATURES WILL BE QUITE TRICKY TODAY DEPENDING ON WHERE
THE FASTEST CLEARING OCCURS. OUR CURRENT THINKING IS THAT
SOUTHEAST NM AND THE UPPER TRANS PECOS SHOULD SEE THE WARMEST
HIGHS...BUT WITH WIDELY SATURATED GROUNDS AND 850 HPA TEMPS
STRUGGLING TO CLIMB INTO THE 20 C RANGE EAST OF THE PECOS RIVER
VALLEY...TEMPS WILL LIKELY REMAIN NEAR THE COOLER MET GUIDANCE
THERE.

BY TOMORROW...MORE OF A NORTHEAST FLOW ALOFT RETURNS OVER THE AREA
WITH MID TO UPPER DRYING AND INCREASED SOUTHERLY LOW LEVEL FLOW.
HEIGHTS WILL ALSO BEGIN TO INCREASE AND WARMER TEMPS ARE EXPECTED
THROUGH THE WEEKEND. BY SUNDAY THOUGH...A MID TO UPPPER LEVEL
TROUGH IS EXPECTED TO TRAVERSE THE INTERMOUNTAIN WEST RESULTING IN
INCREASED NORTHWESTERLY FLOW ALOFT AND LOWER HEIGHTS ACROSS WEST
TEXAS ONCE AGAIN. BOTH THE GFS AND ECMWF INDICATE MULTIPLE MID
LEVEL SHORTWAVE TROUGHS WILL MAKE THEIR WAY THROUGH EAST NM AND
THE TX PANHANDLE FROM SUNDAY THROUGH TUESDAY MORNING. COOLER TEMPS
AND RAIN CHANCES WILL ACCOMPANY THESE FEATURES TRAVELING WITHIN
THE NORTHWEST FLOW ALOFT. POPS HAVE BEEN INCREASED OVER SE NM AND
THE NORTHERN CWA FOR THIS REASON ON SUNDAY NIGHT/MONDAY MORNING AND
WILL LIKELY NEED TO BE RAISED IN THE NEAR FUTURE AS CONFIDENCE INCREASES
IN THESE FEATURES IMPACTING THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              77  64  92  74  /  40  10   0   0
CARLSBAD NM                87  65  95  70  /  20  10  10  10
DRYDEN TX                  90  70  97  75  /  40  10  10  10
FORT STOCKTON TX           85  67  95  73  /  40  10  10  10
GUADALUPE PASS TX          78  62  92  68  /  20  20  10  10
HOBBS NM                   86  64  92  72  /  20  10  10  10
MARFA TX                   77  57  88  60  /  30  20  10  10
MIDLAND INTL AIRPORT TX    79  65  93  72  /  40  10  10  10
ODESSA TX                  79  67  93  74  /  40  10  10  10
WINK TX                    85  68  97  74  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/78
Hazardous weather outlook, Jul 23, 2:58 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT THU JUL 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT THU JUL 23 2009 /258 AM MDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST
TEXAS. THE MOST CONCENTRATED ACTIVITY IS EXPECTED ACROSS THE
WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS.
BRIEF PERIODS OF LOCALLY HEAVY RAINFALL ALONG WITH OCCASIONAL
LIGHTNING STRIKES CAN BE EXPECTED. LOCALIZED AREAS OF FLASH
FLOODING WILL BE POSSIBLE UNDER THE MOST PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 11 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
July 23, 5:16 AM CST to 9:01 AM CST
Where
Midland County, 6.43 mi WNW of Midland to 3.33 mi N of Midland
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.042, -102.178

There were numerous reports of flooding from multiple sources, but most were confirmed by the media. At 515 AM CST, the Midland Police Department reported a few stalled vehicles across the city limits. Three minutes later, a high water rescue was reported at the intersection of Lee and Maple. At 635 AM CST, the media reported flash flooding along the Scharbauer Draw in residential areas. The police department then reported two more cars were submerged in the city of Midland, at 717 AM CST. One foot of flowing water was present near the intersection of Golf Course and Garfield. Finally, at 1001 AM CST, the media still continued to report areas of high water across Midland.

Flash Flood, Ector

When
July 23, 7:10 AM CST to 9:01 AM CST
Where
Ector County, 2.2 mi SW of Odessa to 2.51 mi WNW of Greenfield Acres
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.830, -102.399

The first flash flood report received for this event was from the Odessa Police Department. At 710 AM CST, several roads were covered in water throughout the city limits. The media reported the water depth was estimated to be 15 to 20 inches deep near the intersection of 36th and Dixie. Finally, at 901 AM CST, another media crew reported many areas across Odessa were flooded with high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188288, 188711.